Dismiss Notice
Welcome! Please read this announcement regarding the new Forums: Click Here"

Metformin and increased hair loss?

Discussion in 'PCOS Community' started by Kez82, Oct 20, 2011.

  1. Kez82

    Kez82 Guest

    Hi all!

    I was diagnosed PCOS in 2006. Diagnosed IR a few months back and was put on Metformin (Diabex XR - slow release) about 2 months ago. At the 6 week mark I noticed my shedding had increased a lot! I mentioned it to my GP and she told me to stop taking it for a month and see what happens.
    It's now been 3 weeks, I've gained 6kgs ( sob sob ) the hair loss has slowed slightly, but is nothing compared to pre-met. Just wondering if anyone else has experienced the same? GP said go back on it again in a month if shedding didn't slow - but I feel I'm at a crossroad! increased shedding vs out of control IR!
    I'm also on 200mg of Spironolactone, and was keeping the hair loss under control - until a couple of months ago.

    Any thoughts or suggestions would be greatly appreciated!
     
  2. Kristi

    Kristi Guest

    Hi Kez82,

    I also have PCOS, which was just diagnosed last year. By the time of my diagnosis I was already Diabetic. I also take Metformin ER. What dosage did you take? Did your doctor gradually increase your dosage? My doctor started me off with 500 mg and then increased my dosage by 500 mg every two weeks. I was gradually worked up to taking 1500 ER per evening with dinner. My original fasting insulin level was 126.2 with normal being under 25. My insulin was recently checked again and it was down to 38.6, but since that was still too high, my Metformin was increased to 2000 mg.

    I have to say I LOVE Metformin. I did experience an increase in my shed at approx the 3-4 month mark, which I think is to be expected. Prior to Metformin I barely shed at all, like 5 or so hairs a day it seemed. My increase in shed had me at 30 - 50 per day, which felt like a lot. It happened on/off for a few months, but now is really low again. Plus, before Metformin when I shed hair I could never see it trying to grow back in and now it does. I don't have new growth, but at least have some regrowth from what just fell out. I, personally, don't think the Metformin is causing increased hair loss as a side effect. I just think it happens because it causes such a tremendous shift in our Insulin levels, and Insulin is a hormone. Insulin also affects other hormones, which is why taking Metformin for IR reduces our Testosterone levels as well. The hormones need a bit of time to become appropriately adjusted to where they should be. After that, everything seems to go back to normal.

    I'm sorry you are having trouble with Metformin. I can completely understand being upset by an increase in shed. Perhaps your doctor can increase your dosage gradually so it's not such a big shock to your body. Good luck and keep us posted on how it goes :)
     

Share This Page